Wisconsin, 2016Damaging Wind in Wisconsin, May 24, 2016
May 24, 2016 · NWS DLH · 1 event in 1 county or zone
A thunderstorm moved over parts of Iron County, Wisconsin during the late afternoon of May 24th and knocked down trees near the intersection of Highway 51 and Moose Lake Road.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A thunderstorm moved over parts of Iron County, Wisconsin during the late afternoon of May 24th and knocked down trees near the intersection of Highway 51 and Moose Lake Road.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Duluth, MN wrote its last area forecast discussion before the first event at May 24, 12:07 PM CST, 3 hours 37 minutes earlier.
Area forecast discussion, May 24, 12:07 PM CST, 3 hours 37 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Duluth MN
107 PM CDT TUE MAY 24 2016
.UPDATE...
Issued at 1256 PM CDT Tue May 24 2016
updated aviation discussion below for 18z taf issuance.
&&
UPDATE Issued at 1050 AM CDT Tue May 24 2016
Main update was to reflect convective trends from this morning and
lingering cloud cover. Trended temps slightly cooler through
remainder of morning over northern Minnesota and portions of
northwest Wisconsin where clouds are limiting heating thus far
today. Still think skies will become partly cloudy and temps will
recover by afternoon, so only negligible reductions in max temps
with this package.
Continuing to watch advancing shortwave moving through northwest
Minnesota. Storms over Hubbard and Beltrami seem to be along
leading edge of vort max and along the northern periphery of
1000-1250 J/kg of MUCAPE. International Falls sounding from this
morning supported around 750 J/kg for parcels lifted from above
the stable boundary layer. Have no reason to suspect much less
farther south. Think storms may re-intensify and expand in
coverage along the leading edge of the large scale ascent and on
the CAPE gradient by early afternoon over north-central and
northeast Minnesota.
&&
.SHORT TERM...(Today through Wednesday)
Issued at 345 AM CDT Tue May 24 2016
The main challenge for today is chances for additional showers and
storms through this evening. Forecast confidence is low due to
poor model agreement and lack of definitive features for forcing.
Used a wide blend for pcpn chances and capped at 30%.
The Northland finds itself today in a warm and humid airmass in
the wake of a passing shortwave trough exiting to the east, and
lifting shortwaves through the Northern Plains in the SW flow
aloft. There is very light low level flow, but a 50 to 70 knot
jet stream aloft.
Early this morning...there will be some lingering showers and
storms across the eastern forecast area as a shortwave trough
finishes exiting the Northland. Additional showers and storms are
possible over the west central forecast area due to the PVA caused
by shortwaves lifting through the Northern Plains. Fog is possible
across much of the Northland because of the moist boundary layer
and lack of wind.
Today...there will likely be building instability across the
Northland with daytime heating. Passing shortwaves could help
spark off isolated/scattered showers and thunderstorms by this
afternoon. Complicating the forecast is the wide variety of model
guidance, ranging from developing storm complexes swinging through
the Northland this afternoon (ARW/NMM/NCEPWRF) to very little pcpn
(GFS20). The lack of low level flow makes it difficult to believe
the the former solutions because of the lack of flow to feed those
supposed storms. Whereas the GFS20 seems too dry considering the
warm and relatively humid airmass today and passing shortwaves,
which could easily develop scattered convection. Also, it appears
surface high pressure may settle over Lake Superior this
afternoon. Cooler easterly flow from Lake Superior may work itself
inland and cause low level convergence (and a means for storm
development) as it butts up against westerly and southern flow.
Decided to use a wide blend of the models, leaning a little bit
more towards the drier GFS, but providing low precipitation
chances for at least most of the forecast area. High temperatures
should range from the lower 70s near Lake Superior to the upper
70s and low 80s inland.
If any storms develop today, they may tap into an environment of
500 to 1250 J/kg of mixed layer cape, 30 to 40 knots of deep layer
(0 to 6 km) wind shear, and freezing levels around 10 kft agl.
Despite the lack of low level flow, any storms will be able to tap
into decent westerly steering flow, allowing any storms to move
and graze on instability, instead of remaining stationary and
quickly dissipating. Given the environment, there could be
isolated strong storms capable of producing hail and gusty winds.
The SPC thunderstorm threat outlook would likely be more than
marginal if it were not for the lack of low level wind to feed the
storms, as well as the overall lower confidence in today's
forecast.
Tonight...any showers and storms should dissipate with the waning
instability after sunset and as an upper level ridge lifts into
the Northland, suppressing convection. Some models are producing
light pcpn near Lake Superior overnight, but this would more
likely be drizzle because of the likelihood of fog and low stratus
developing from the cool and humid easterly flow from the lake.
Lows should range from the upper 40s near Lake Superior to the low
to middle 50s well inland.
Wednesday...the upper level ridge will lift north of the
Northland, while a WNW to ESE orientated shortwave trough will
likely lift into the Northland. The lifting trough will bring a
wave of moisture and increasing chances of showers and storms. The
chances of thunder will be better across the western and southern
forecast area because of the cool easterly flow from Lake Superior
limiting heating near the lake. Any thunder over the lake will
likely be the result of elevated convection caused by the PVA from
the shortwave. Prefer the GFS20 and SREF instability, which
depicts much less instability near Lake Superior, unlike the more
robust NAM12. High temperatures will likely range from the upper
50s near Lake Superior to the upper 60s and lower 70s inland.
.LONG TERM...(Wednesday night through Monday)
Issued at 345 AM CDT Tue May 24 2016
An unstable southwest flow will lift several waves across the
region through the upcoming week...keeping ongoing
rain/thunderstorm chances in the forecast through much of the
extended period.
A closed low will makes its way into the upper plains wednesday
night...tracking across the northern minnesota border thursday.
The low will lift a large swath of showers and thunderstorms over
MInnesota and wisconsin during this time. locations in portions of
central may see an earlier end to the convection thursday
morning...depending on the placement of the dry slot.
Northeast winds will prevail Friday and Saturday as the next wave
lifts into the northern plains...keeping conditions cooler near
Lake Superior. Models are in good agreement that the next low
tracks northward across minnesota during the Holiday
weekend...bringing increasing PWATs...along with widespread
showers and thunderstorms.
&&
.AVIATION...(For the 18Z TAFS through 18Z Wednesday afternoon)
Issued at 1256 PM CDT Tue May 24 2016
Main arc of forcing for ascent has now translated into NW Ontario
and the MN Arrowhead as of midday, with large scale subsidence
occurring across most of the DLH TAF sites. VFR conditions with
cumulus clouds are expected this afternoon, with generally light
and variable winds that should trend toward southeast by this
evening. The one exception to the above is the convergence axis
that lies just southeast of KHYR, where additional T-Storms are
expected to redevelop this afternoon. However, we believe that
they will stay east of the 5 nmi TAF area for KHYR. Increasing
east flow in advance of the next system will bring MVFR conditions
beginning tonight at KDLH, and spreading across all TAF sites
except for KINL by 18z Wed morning.
&&
.PRELIMINARY POINT TEMPS/POPS...
DLH 74 49 60 50 / 60 20 60 60
INL 79 52 74 53 / 40 20 60 60
BRD 82 56 73 56 / 30 20 60 50
HYR 80 52 73 57 / 50 20 60 60
ASX 74 46 63 51 / 50 20 60 60
&&
.DLH Watches/Warnings/Advisories...
WI...None.
MN...None.
LS...None.
&&
Hazardous weather outlook, May 24, 3:00 PM CST, 44 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DULUTH MN
400 PM CDT TUE MAY 24 2016
MNZ010>012-018>021-025-026-033>038-WIZ001>004-006>009-251215-
KOOCHICHING-NORTH ST. LOUIS-NORTHERN COOK/NORTHERN LAKE-
NORTH ITASCA-CENTRAL ST. LOUIS-SOUTHERN LAKE/NORTH SHORE-
SOUTHERN COOK/NORTH SHORE-NORTH CASS-SOUTH ITASCA-SOUTH CASS-
CROW WING-NORTHERN AITKIN-SOUTH AITKIN-CARLTON/SOUTH ST. LOUIS-
PINE-DOUGLAS-BAYFIELD-ASHLAND-IRON-BURNETT-WASHBURN-SAWYER-PRICE-
400 PM CDT TUE MAY 24 2016
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST
MINNESOTA AND NORTHWEST WISCONSIN.
.DAY ONE...THIS AFTERNOON AND TONIGHT
A FEW ISOLATED THUNDERSTORMS ARE EXPECTED THROUGH THIS EVENING.
SOME OF THE THUNDERSTORMS MAY BE SEVERE WITH LARGE HAIL AND BRIEF
DAMAGING WIND GUSTS THE MAIN THREAT.
AREAS OF FOG NEAR LAKE SUPERIOR MAY REDUCE VISIBILITY BELOW ONE-
QUARTER MILE OVERNIGHT.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY
SHOWERS AND THUNDERSTORMS WILL BE POSSIBLE THROUGH THE REMAINDER
OF THE WEEK AND THROUGH THE UPCOMING HOLIDAY WEEKEND. SOME OF THE
STORMS MAY BE STRONG WEDNESDAY AND AGAIN THURSDAY.
.SPOTTER INFORMATION STATEMENT...
SKYWARN SPOTTERS MAY BE NEEDED THIS EVENING.
LSZ121-140>148-251215-
BAYFIELD TO OAK POINT WI-GRAND PORTAGE TO GRAND MARAIS MN-
GRAND MARAIS TO TACONITE HARBOR MN-
TACONITE HARBOR TO SILVER BAY HARBOR MN-
SILVER BAY HARBOR TO TWO HARBORS MN-TWO HARBORS TO DULUTH MN-
DULUTH MN TO PORT WING WI-PORT WING TO SAND ISLAND WI-
SAND ISLAND TO BAYFIELD WI-OAK POINT TO SAXON HARBOR WI-
400 PM CDT TUE MAY 24 2016
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE NEARSHORE
WATERS OF WESTERN LAKE SUPERIOR.
.DAY ONE...THIS AFTERNOON AND TONIGHT
ISOLATED THUNDERSTORMS ARE POSSIBLE THIS EVENING OVER WESTERN LAKE
SUPERIOR. SOME OF THE STORMS MAY PRODUCE FREQUENT CLOUD TO WATER
LIGHTNING...HAIL...AND BRIEF WIND GUSTS GREATER THAN 35 KNOTS.
IN ADDITION TO THE THUNDERSTORMS...THERE IS A POTENTIAL FOR FOG
OVERNIGHT REDUCING VISIBILITY TO LESS THAN ONE-QUARTER MILE AT
TIMES.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY
NORTHEAST WINDS AROUND 20 KNOTS...AND RESULTANT WAVES WILL CREATE
CONDITIONS HAZARDOUS TO SMALL CRAFT ACROSS THE WESTERN TIP OF LAKE
SUPERIOR WEDNESDAY AND WEDNESDAY NIGHT.
SEVERAL ROUNDS OF THUNDERSTORMS ARE LIKELY FOR THE REMAINDER OF
THE WEEK AND THROUGH THE UPCOMING WEEKEND. SOME OF THE STORMS MAY
BE STRONG.
HUYCK
MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING WEB ADDRESS:
HTTP://WWW.WEATHER.GOV/DULUTH (ALL LOWER CASE)
In the hours before
Special weather statement, May 24, 1:54 PM CST, 1 hour 50 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DULUTH MN
254 PM CDT TUE MAY 24 2016
WIZ002-003-242030-
BAYFIELD-ASHLAND-
254 PM CDT TUE MAY 24 2016
...A STRONG THUNDERSTORM WILL AFFECT WEST CENTRAL ASHLAND AND EAST
CENTRAL BAYFIELD COUNTIES...
AT 254 PM CDT...A STRONG THUNDERSTORM WAS NEAR ASHLAND...OR 35 MILES
WEST OF IRONWOOD...MOVING EAST AT 10 MPH.
WIND GUSTS UP TO 40 MPH...PENNY SIZE HAIL...HEAVY DOWNPOURS...AND
OCCASIONAL CLOUD TO GROUND LIGHTNING CAN BE EXPECTED WITH THIS STORM.
LOCATIONS IMPACTED INCLUDE...
ASHLAND...SANBORN...BARKSDALE...MARANGO...ODANAH...NEW ODANAH AND FRANKS
FIELD.
SEEK SHELTER INSIDE A STURDY BUILDING AND AWAY FROM WINDOWS UNTIL
THIS STORM PASSES.
LAT...LON 4643 9061 4643 9099 4664 9094 4669 9065
4666 9059
TIME...MOT...LOC 1954Z 271DEG 11KT 4652 9089
STEWARTSpecial weather statement, May 24, 1:59 PM CST, 1 hour 45 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DULUTH MN
259 PM CDT TUE MAY 24 2016
MNZ011-019-242030-
CENTRAL ST. LOUIS-NORTH ST. LOUIS-
259 PM CDT TUE MAY 24 2016
...A STRONG THUNDERSTORM WILL AFFECT CENTRAL ST. LOUIS COUNTY...
AT 258 PM CDT...A STRONG THUNDERSTORM WAS OVER TOWER...OR 8 MILES
SOUTHEAST OF LAKE VERMILION...MOVING EAST AT 10 MPH.
WIND GUSTS UP TO 40 MPH...PENNY SIZE HAIL...AND OCCASIONAL CLOUD TO
GROUND LIGHTNING CAN BE EXPECTED WITH THIS STORM.
LOCATIONS IMPACTED INCLUDE...
LAKE VERMILION...TOWER...WAHLSTEN...SOUDAN UNDERGROUND MINE STATE PARK
AND SOUDAN.
SEEK SHELTER INSIDE A STURDY BUILDING AND AWAY FROM WINDOWS UNTIL
THIS STORM PASSES.
IF YOU ARE ON OR NEAR ONE OF THE MANY AREA LAKES...GET OFF OF THE
WATER IMMEDIATELY AND SEEK SHELTER ON SHORE INSIDE A STURDY BUILDING.
LAT...LON 4773 9236 4788 9237 4789 9210 4772 9211
TIME...MOT...LOC 1958Z 271DEG 11KT 4780 9227
STEWART
Special weather statement, May 24, 2:17 PM CST, 1 hour 27 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DULUTH MN
317 PM CDT TUE MAY 24 2016
MNZ012-242045-
NORTHERN COOK/NORTHERN LAKE-
317 PM CDT TUE MAY 24 2016
...A STRONG THUNDERSTORM WILL AFFECT NORTHWESTERN COOK COUNTY...
AT 317 PM CDT...A STRONG THUNDERSTORM WAS OVER EASTERN BOUNDARY
WATERS CANOE AREA WILDERNESS...OR NEAR GUNFLINT LAKE...MOVING EAST AT
15 MPH.
WIND GUSTS UP TO 30 MPH...HALF INCH HAIL...HEAVY DOWNPOURS...AND
OCCASIONAL CLOUD TO GROUND LIGHTNING CAN BE EXPECTED WITH THIS STORM.
LOCATIONS IMPACTED INCLUDE...
GUNFLINT LAKE...BEARSKIN LAKE...POPLAR LAKE...DANIELS LAKE...WATAB LAKE...
LONG ISLAND LAKE...NORTH LAKE...CHEROKEE LAKE...CLEARWATER LAKE...BRULE
LAKE AND PINE LAKE.
SEEK SHELTER INSIDE A STURDY BUILDING AND AWAY FROM WINDOWS UNTIL
THIS STORM PASSES.
LAT...LON 4794 9026 4790 9092 4807 9092 4812 9056
4810 9057 4809 9055 4811 9046 4810 9044
4810 9040 4809 9037 4811 9032 4810 9028
4811 9020 4796 9015
TIME...MOT...LOC 2017Z 263DEG 13KT 4802 9065
LESpecial weather statement, May 24, 2:25 PM CST, 1 hour 19 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DULUTH MN
325 PM CDT TUE MAY 24 2016
MNZ011-012-019-242100-
CENTRAL ST. LOUIS-NORTH ST. LOUIS-NORTHERN COOK/NORTHERN LAKE-
325 PM CDT TUE MAY 24 2016
...A STRONG THUNDERSTORM WILL AFFECT EAST CENTRAL ST. LOUIS AND WEST
CENTRAL LAKE COUNTIES...
AT 325 PM CDT...A STRONG THUNDERSTORM WAS NEAR ROBINSON...OR 13 MILES
SOUTHWEST OF ELY...MOVING EAST AT 15 MPH.
WIND GUSTS UP TO 40 MPH...HALF INCH HAIL...HEAVY DOWNPOURS...AND
OCCASIONAL CLOUD TO GROUND LIGHTNING CAN BE EXPECTED WITH THIS STORM.
LOCATIONS IMPACTED INCLUDE...
ELY...LAKE VERMILION...BABBITT...WINTON...WHITE IRON LAKE...BIRCH LAKE...
ROBINSON...FALL LAKE...BURNTSIDE LAKE...BEAR ISLAND LAKE...BEAR HEAD LAKE
STATE PARK...SHAGAWA LAKE...BEAR HEAD LAKE AND FARM LAKE.
SEEK SHELTER INSIDE A STURDY BUILDING AND AWAY FROM WINDOWS UNTIL
THIS STORM PASSES.
LAT...LON 4770 9219 4788 9221 4794 9174 4767 9172
TIME...MOT...LOC 2025Z 267DEG 17KT 4780 9210
LE
Special weather statement, May 24, 2:29 PM CST, 1 hour 15 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DULUTH MN
329 PM CDT TUE MAY 24 2016
WIZ003-004-242100-
IRON-ASHLAND-
329 PM CDT TUE MAY 24 2016
...A STRONG THUNDERSTORM WILL AFFECT CENTRAL ASHLAND AND NORTHWESTERN
IRON COUNTIES...
AT 327 PM CDT...A STRONG THUNDERSTORM WAS NEAR GURNEY...OR 23 MILES
WEST OF IRONWOOD...MOVING EAST AT 20 MPH.
WIND GUSTS UP TO 40 MPH...HALF INCH HAIL...HEAVY DOWNPOURS...AND
OCCASIONAL CLOUD TO GROUND LIGHTNING CAN BE EXPECTED WITH THIS STORM.
LOCATIONS IMPACTED INCLUDE...
MELLEN...MARANGO...SAXON...GURNEY...UPSON...KIMBALL...PENCE...BIRCH HILL...
HIGH BRIDGE...IRON BELT...CEDAR...COPPER FALLS STATE PARK AND FRANKS
FIELD.
SEEK SHELTER INSIDE A STURDY BUILDING AND AWAY FROM WINDOWS UNTIL
THIS STORM PASSES.
LAT...LON 4623 9034 4638 9086 4656 9076 4654 9040
4653 9039 4654 9037 4653 9031 4652 9031
4652 9027 4651 9027 4650 9024
TIME...MOT...LOC 2027Z 284DEG 18KT 4647 9066
LESpecial weather statement, May 24, 3:08 PM CST, 36 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DULUTH MN
408 PM CDT TUE MAY 24 2016
MNZ011-012-019-242145-
CENTRAL ST. LOUIS-NORTH ST. LOUIS-NORTHERN COOK/NORTHERN LAKE-
408 PM CDT TUE MAY 24 2016
...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN ST. LOUIS AND
NORTHWESTERN LAKE COUNTIES...
AT 407 PM CDT...A STRONG THUNDERSTORM WAS NEAR BIRCH LAKE...OR 7 MILES
SOUTH OF ELY...MOVING EAST AT 15 MPH.
WIND GUSTS UP TO 40 MPH...HALF INCH HAIL...HEAVY DOWNPOURS...AND
OCCASIONAL CLOUD TO GROUND LIGHTNING CAN BE EXPECTED WITH THIS STORM.
LOCATIONS IMPACTED INCLUDE...
ELY...BABBITT...WHITE IRON LAKE...BIRCH LAKE...FARM LAKE...BEAR ISLAND
LAKE AND GREENSTONE LAKE.
SEEK SHELTER INSIDE A STURDY BUILDING AND AWAY FROM WINDOWS UNTIL
THIS STORM PASSES.
LAT...LON 4771 9201 4789 9201 4793 9161 4766 9161
TIME...MOT...LOC 2107Z 270DEG 12KT 4780 9191
LE
Thunderstorm Wind, Iron
- When
- May 24, 3:44 PM CST
- Where
- Iron County, 5.33 mi NW of Mercer
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Law Enforcement
- Coordinates
- 46.230, -90.140
A thunderstorm blew down trees near the intersection of Highway 51 and Moose Lake Road.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flooding and Hail in Oklahoma, May 24 to 25, 20161 death · 2 injured · $175,000 · 2.75 in hail · 8 events
- Hail and Damaging Winds in Minnesota, May 24, 20161 death · $500 · 1.75 in hail · 18 events
- Tornadoes and Flash Flooding in Oklahoma, May 24 to 25, 2016$786,000 · EF1 · 18 events
- Flash Flood and Hail in Arkansas, May 24, 20161 injured · $2.1 million · 1 in hail · 2 events
- Flash Flooding and Flooding in Missouri, May 24 to 26, 2016$82,000 · 1.75 in hail · 31 events
- Tornadoes and Hail in Michigan, May 24, 2016$68,000 · EF1 · 4 events
- Tornadoes and Hail in Colorado, May 24, 2016EF1 · 28 events
- Tornado and Hail in Nebraska, May 24, 2016$58,000 · EF0 · 14 events
- Flash Flooding and Hail in Kansas, May 24 to 25, 20161.75 in hail · 19 events
- Heavy Rain in Hawaii, May 24 to 29, 201616 events
- Flash Flood and Hail in Kansas, May 24, 2016$16,000 · 2 in hail · 3 events
- Flash Flood and Hail in Arkansas, May 24 to 26, 20161.75 in hail · 9 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 638945.